To coincide with World Delirium Awareness Day, the Scottish Intercollegiate Guidelines Network (SIGN) have published their first evidence-based guideline on risk reduction and management of delirium.

Delirium is among the most common of medical emergencies. Prevalence is around 20% in adult acute general medical patients, and higher in particular clinical groups, such as patients in intensive care units. It affects up to 50% of those who have hip fracture and up to 75% in intensive care. Preventative measures can reduce the incidence of delirium.

This guideline provides recommendations based on current evidence for best practice in the detection, assessment, treatment and follow up of adults with delirium, as well as reducing the risk of delirium.

It states that the 4AT tool should be used for identifying patients with probable delirium in the emergency department and acute hospital settings. It could also be considered for use in the community or other settings for identifying patients with probable delirium. For intensive care unit settings, SIGN recommends tools such as CAM-ICU or ICDSC to help identify patients with probable delirium.

A formal assessment and diagnosis must be made by a suitably trained clinician whenever patients with probable delirium are identified. Where delirium is detected, patients and their family/ carers should be informed  and the diagnosis of delirium should be clearly documented to aid transfers of care (eg. handover notes, referral and discharge letters).

It states that the following components should be considered as part of a package of care for patients at risk of developing delirium:

  • Orientation and ensuring patients have their glasses and hearing aids
  • Promoting sleep hygiene
  • Early mobilisation
  • Pain control
  • Prevention, early identification and treatment of postoperative complications
  • Maintaining optimal hydration and nutrition
  • Regulation of bladder and bowel function
  • Provision of supplementary oxygen, if appropriate.

Ward moves should be avoided wherever possible for patients at risk of delirium and prior to surgery patients and carers should be advised of the risk of developing delirium, to alleviate distress and help with management if it does occur. All patients at risk of delirium should have a medication review conducted by an experienced healthcare professional.

Areas with patients at high risk of delirium, such as trauma orthopaedic wards, should have protocols for commonly required medication (eg. analgesia and antiemesis) that contain choices for first-line treatments which minimise the risk of causing delirium. 

Healthcare professionals should follow established pathways of good care to manage patients with delirium. They should first consider acute, life-threatening causes of delirium, including low oxygen level, low blood pressure, low glucose level, and drug intoxication or withdrawal. Then systematically identify and treat potential causes (medications, acute illness, etc), noting that multiple causes are common.

The guidance also recommends optimising physiology, management of concurrent conditions, environment (reduce noise), medications, and natural sleep, to promote brain recovery. Physicians should specifically detect, assess causes of, and treat agitation and/or distress, using non-pharmacological means only, if possible. Also, they should aim to prevent complications of delirium such as immobility, falls, pressure sores, dehydration, malnourishment, isolation. 

SIGN say that there is insufficient evidence to support a recommendation for the use of antipsychotics, dexmedetomidine, acetylcholinesterase inhibitors or benzodiazepines in the treatment of patients with delirium. Expert opinion supports a role for medication in specific situations such as in patients in intractable distress, and where the safety of the patient and others is compromised.

Healthcare professionals should be aware that older people may have a pre-existing cognitive impairment which may have been undetected or exacerbated in the context of delirium. Appropriate cognitive and functional assessment should be considered.